Dense Fog, Albemarle / Charlotttesville
- When
- July 15, 3:00 AM EST to 6:00 AM EST
- Where
- Albemarle / Charlotttesville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Dense fog with visibilities below one-half mile occurred early in the morning of July 15.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Dense fog with visibilities below one-half mile occurred early in the morning of July 15.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 2:25 AM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 325 AM EDT SAT JUL 15 2006 .SHORT TERM /TODAY AND TONIGHT/... THE SHORT TERM FORECAST IS CENTERED AROUND TWO FEATURES...AN UPPER LEVEL TROUGH AND SURFACE TROUGH...BOTH CURRENTLY OVER THE OHIO VALLEY. BOTH OF THESE SYSTEMS WILL MOVE EAST OVER THE MID ATLANTIC TODAY...SERVING TO FOCUS CONVECTION. THE MID LEVEL TROUGH IS WELL DEPICTED ON THE WATER VAPOR LOOP...STRETCHING FROM THE EASTERN GREAT LAKES THROUGH THE OHIO VALLEY INTO THE ARKLAMISS REGION. THE SURFACE TROUGH IS A LITTLE HARDER TO PICK OUT...BUT LOOKS AS IF IT IS JUST AHEAD OF THE APPROACHING MID LEVEL SYSTEM. EARLIER CONVECTION OVER THE OHIO VALLEY HAS CONTINUED TO WEAKEN AS IT REACHED THE POTOMAC HIGHLANDS. THIS TREND SHOULD CONTINUE THIS MORNING...WITH COVERAGE AND INTENSITY OF STORMS TO INCREASE AS DAYTIME HEATING GETS INTO FULL SWING. THE LOWER ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE...WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S ACROSS MUCH OF THE REGION. HOWEVER...MID LEVEL LAPSE RATES ARE WEAK AND UPPER JET SUPPORT SHOULD NOT COME INTO PLAY THIS AFTERNOON. A FEW STRONG STORMS ARE POSSIBLE...AND ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET. BOUNDARY LAYER SHOULD DRY OUT AFTER THE SURFACE TROUGH MOVES OFFSHORE...WITH THE SURFACE WINDS SHIFTING AROUND TO MORE A MORE NORTHERLY DIRECTION. NO POPS AFTER 06Z. OVERALL...ONLY MADE A FEW TWEAKS TO THE POPS. LISTEMAA && .LONG TERM /SUN THROUGH FRIDAY/... OVERALL...HAVE CONTINUED TREND FOR THE LONG TERM OF A HOT SPELL BEGINNING MON AND CONTINUING MOST OF THE WEEK. HEAT AND HUMIDITY WILL APPROACH OPPRESSIVE LEVELS TUE-THU. PERSONS WITH OUTDOOR ACTIVITIES PLANNED NEXT WEEK SHOULD MONITOR LATER FORECASTS FOR HEAT-INDEX INFORMATION...AND POSSIBLE ISSUANCE OF HEAT-RELATED WATCHES/WARNINGS/ADVISORIES. FOR SUNDAY...SFC TROUGH WILL HAVE PASSED OFFSHORE AND WINDS WILL TURN NORTHERLY...ALLOWING SLIGHTLY DRIER AIR OVER THE REGION. WITH AMPLE SUNSHINE ON SUN...EXPECT SLGHTLY ABOVE SEASONAL TEMPS. LATEST GFS MEX GUIDANCE FROM 00Z/SAT SUGGEST PORTIONS OF THE MID- ATLC REGION WELL INTO THE MID/UPR 90S...AND SOME SPOTS COULD SEE NEAR TRIPLE DIGIT HEAT MON-WED AND EVEN INTO THUR. STRONG UPR RIDGE BUILDS OVER THE MIDWEST AND EAST INTO OUR REGION. THIS UPR RIDGE FEATURES 500 HPA HEIGHTS OF 590- 594 OVER THE MIDWEST. THIS ALLOWS THE BERMUDA HIGH TO STRENGTHEN AND BUILD WEST INTO THE SERN U.S. MOISTURE BEGINS TO INCREASE ON MON...AND APPROACHES OPPRESSIVE LEVELS TUE-THU...WITH DEW POINT READINGS IN THE LOW TO MID 70S. AFTERNOON HEAT INDEX VALUES WILL LIKELY BE AT OR OVER 100 DEGF. POSITION OF THE UPR RIDGE WILL GRADUALLY SHIFT BY MID WEEK FROM THE MIDWEST TO A PSN OVER THE CAROLINAS LATE NEXT WEEK AS TROUGH OVER HUDSON BAY TELECONNECTS WITH POSITIVE ANOMALY IN WRN BRITISH COLUMBIA. THIS ALLOWS SLIGHTLY LOWER HGHTS FOR LATER IN THE WEEK. TYPICALLY...THIS WOULD SPELL MORE CLDS AND LOWER TEMPS. BUT...DOWNSLOPE WINDS...AND ASSOCIATED HIGH TEMPERATURES COULD CONTINUE RIGHT ON THROUGH THE END OF THE WEEK IF THE SFC HIGH SETTLES TO OUR SOUTH. ON THU AND FRI A BETTER CHC FOR AN INCREASE CLDS AND POSSIBLY WEAK FRNTS TO BEGIN TO MOVE CLOSE TO THE MASON-DIXON LINE. THIS LEADS TO BETTER ODDS FOR MORE ORGANIZED SHOWER/TSTM ACTIVITY ALONG ANY FRONTAL BOUNDARIES...AND OUTFLOW BOUNDARIES...THAT GET CLOSE TO MAINLY THE NRN PORTIONS OF THE CWA. BUT STILL ONLY LOW CHC POPS ON THU...WITH BETTER CHANCES FOR PRECIP FRI. IN THIS TYPE OF PATTERN...AFTERNOON TSTM ACTIVITY IS POSSIBLE ALONG LOCAL MTN-VALLEY BREEZE CIRCULATIONS IN OUR WRN ZNS...AND ALONG FAVORED LOCAL BAY AND RIVER BREEZE BOUNDARIES ALONG AREAS NEAR THE CHES BAY AND LARGER RIVERS...POTOMAC WICOMICO PATUXENT AND RAPPAHANNOCK. WILL NOT GO INTO THIS LEVEL OF DETAIL IN THE POP FORECASTS NOW. SMZ && .AVIATION... LIFR VSBYS AT IAD AND CHO THIS MORNING IN PATCHY GROUND FOG/LOW CIGS. THE REMAINDER OF THE AIRPORTS SHOULD REMAIN VFR/MVFR THROUGH THE REMAINDER OF THE MORNING. EXPECTING THE FOG TO BURN OFF SHORTLY AFTER SUNRISE...HOWEVER HAZY CONDITIONS WILL PERSIST THROUGH THE DAY. CONVECTION SHOULD BE PRIMARILY FOCUSED ALONG THE SURFACE AND MID LEVEL TROUGHS TODAY. AFTERNOON VSBYS WILL BE REDUCED IN TSRA. && .MARINE... REMNANTS OF YESTERDAYS FRONTAL BOUNDARY HARD TO FIND THIS MORNING. SRLY WINDS EXPECTED TODAY...WELL BELOW SCA...THEN SHIFT TO NW TONIGHT BEHIND THE TROUGH. FOR SUN...NRLY WINDS...BELOW SCA... DOMINATE THE WATERS. FOR SUN NIGHT EXPECT LIGHT WINDS...THEN ON MON...S TO SW FLOW AROUND BERMUDA HIGH OFF EASTERN SEABOARD KEEP WINDS OVER THE MARINE AREA IN TYPICAL SUMMERTIME PATTERN. SOME CHANNELING OF INCREASED SRLY WINDS UP THE LOWER AND MIDDLE BAY EXPECTED EACH DAY MON-WED...WITH PEAK WINDS SPEEDS IN THE 22Z-04Z TIME RANGE EACH DAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM...LISTEMAA LONG TERM...SMZ AVIATION...LISTEMAA MARINE...SMZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 357 AM EDT SAT JUL 15 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-161000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 357 AM EDT SAT JUL 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HOT AND HUMID AIRMASS WILL SETTLE OVER THE MID ATLANTIC FOR THE FIRST PART OF NEXT WEEK. HEAT INDICES ABOVE 105 WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520069, 5520070, 5520071, 5520072, 5520073, 5520074, 5520075, 5520076, 5520077, 5520078, 5521796, 5521797, 5521798.